Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS La Crosse, WI

June 9, 2018Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 3:51 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 54 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 3:51 PM CDT (20:51 UTC)
Expired
Jun 9, 2018, 4:45 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 153 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:27 PM CDTHAIL 1.752 S Nora Springs, IA
Jun 9, 4:30 PM CDTTSTM WND DMG1 Ese Rockford, IATREES AND LIMBS DOWN, LIGHT POLE DOWN ON OUTBUILDING, AND BLEACHERS BLOWN THROUGH FENCE AT ROCKVILLE HIGH SCHOOL BASEBALL/SOFTBALL COMPLEX. TIME ESTIMATED FROM RADAR. REPORT VIA PHOTOS ON SOCIAL MEDIA.
Jun 9, 4:30 PM CDTTSTM WND DMG2 W Rockford, IAFARM OUTBUILDING DESTROYED WITH DEBRIS SCATTERED THROUGH ACROSS STREET AND THROUGH A FIELD. TIME ESTIMATED FROM RADAR. REPORT VIA PHOTOS ON SOCIAL MEDIA.
Jun 9, 4:30 PM CDTTSTM WND DMGRockford, IANUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR. REPORT VIA SOCIAL MEDIA PHOTOS.
Jun 9, 4:32 PM CDTTSTM WND GST 752 W Rockford, IA
Jun 9, 4:36 PM CDTTSTM WND GST 75Rockford, IA
Jun 9, 4:37 PM CDTTSTM WND GST 701 W Rudd, IA
Jun 9, 4:50 PM CDTHAIL 14 E Rockford, IAREPORT VIA SOCIAL MEDIA.
Jun 9, 4:53 PM CDTTSTM WND DMGRockford, IAHAY RACKS BLOWN ACROSS FARM AND THROUGH FENCE. POWER OUT. REPORT VIA PHOTO ON SOCIAL MEDIA.
Jun 9, 4:55 PM CDTTSTM WND GST 603 W Charles City, IA
Jun 9, 4:55 PM CDTHAIL 1.753 W Charles City, IANICKEL TO GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KARX 092051
SVRARX
IAC067-131-092145-
/O.NEW.KARX.SV.W.0034.180609T2051Z-180609T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
351 PM CDT SAT JUN 9 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 445 PM CDT

* At 350 PM CDT, a severe thunderstorm was located near Nora Springs,
  or 8 miles east of Mason City, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

There have been tornado reports in north central Iowa earlier this 
afternoon from this same storm as well.

* This severe thunderstorm will be near...
  Rockford around 400 PM CDT. 
  Rudd and Marble Rock around 405 PM CDT. 
  Osage around 410 PM CDT. 
  Charles City and Floyd around 420 PM CDT. 

Other locations impacted by this severe thunderstorm include Colwell,
Orchard, County Roads B 60 And T 18, Rock Creek and Howards Wood
Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.

LAT...LON 4329 9302 4325 9255 4291 9256 4291 9302
TIME...MOT...LOC 2050Z 262DEG 30KT 4310 9304 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:32 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 12:32 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1232 PM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Jun 9 2018

A lot of questions this morning and unfortunately, not a lot of
answers. Currently watching a large MCS across eastern NE/
southeast SD that is forecast to dive south-southeast through
12Z. However, it's short-wave and potential remnant MCV will
likely move across the forecast area later this afternoon and
early evening. The 09.00Z NAM is very aggressive in strengthening
this wave with an attendant low-level jet and impressive mid-
level moisture transport, resulting in a secondary MCS blowing up
across the forecast area late this afternoon and evening. The GFS
is much weaker with little in the way of moisture advection,
keeping convective chances more subdued. These differences also
translate into the amount of available shear with the NAM showing
a pocket of 40 to 50 kts of 0-6 km shear, whereas the GFS is much
weaker. From an instability standpoint, surface dewpoints in the
60s should result in MUCAPE values in the 1000 to 2000 J/kg range
(possibly higher), but extensive convective debris cloud cover and
possible outflow contamination from this morning's MCS to the
south could wreck havoc on the thermodynamic environment.

Putting it all together, convective chances increase this
afternoon and evening, but exact timing and location are
uncertain. The NAM's solution is much more favorable for any
thunderstorms to become severe with large hail, damaging winds,
and even a tornado or two all possible. The GFS is not nearly as
robust and would suggest some storms could become strong with
small hail and gusty winds the main threats. With PWATs of 1.5 to
2.0 and warm cloud depths of 3-4 km, will also need to watch for
heavy rainfall and localized flooding. This is especially the case
for parts of northeast IA that received 3-5 inches of rain
yesterday. See hydrology section and ESF for additional details.
With so much uncertainty and a conditional severe threat, SPC Day
1 Outlook showing a marginal risk seems reasonable at this time,
but may need to be upgraded to higher risk levels later today.

.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Jun 9 2018

Shower and thunderstorm chances, while not zero, diminish on
Sunday with short-wave ridging aloft. Temperatures will be in the
70s to low 80s with partly sunny skies.

Monday will be warmer and muggy with temperatures in the upper 70s
to mid 80s and dewpoints in the mid 60s to near 70 degrees. A
large western CONUS trough will move into the Northern Plains with
a surface frontal boundary moving eastward across the forecast
area Monday night. Confidence is increasing that there will be an
area of showers and thunderstorms along and ahead of the front.
Severe potential will be dependent on available shear given ample
instability in the pre-frontal air mass. The strongest deep layer
shear looks to be behind the front, although 0-3 km values are in
the 20-30 kt range, so some stronger storms are possible.

Tuesday/Wednesday look dry with seasonable temperatures as high
pressure dominates the regional weather pattern. Precipitation
chances then return Wednesday night through Friday, but poor
model agreement lends to low forecast confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018

A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z.  A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.

In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.

&&

.HYDROLOGY...
Issued at 258 AM CDT Sat Jun 9 2018

The Cedar River at Charles City has crested and will drop back
below flood stage later this morning. Water levels on other rivers
and streams across parts of northeast Iowa and southwest Wisconsin
will continue to rise until runoff from yesterday's heavy rains
move through the river system.

Thunderstorm chances will increase this afternoon and evening.
There is uncertainty concerning thunderstorm timing, coverage, and
location but with PWATs up to 2 inches and warm cloud depths up
to 4 km, the strongest storms will be capable of producing heavy
rain and localized flooding. This threat is highlighted in the
latest WPC Day 1 Excessive Rainfall Outlook showing a slight risk
across much of the forecast area. Potential impacts would be
greatest across portions of northeast Iowa into southwest
Wisconsin where soils are already wet and river levels elevated
due to yesterday's heavy rains. Additional rises on area rivers
and streams are also possible where the heaviest rains fall,
resulting in some flooding. Due to uncertainty in thunderstorm
location, will hold off on a Flood/Flash Flood Watch, but will
issue an ESF to heighten awareness, especially given all the
outdoor events this weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ054-061.

MN...Flash Flood Watch through late tonight for MNZ086-094-095.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Boyne
HYDROLOGY...Rogers
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...This afternoon and Tonight

More thunderstorms are expected for this afternoon into this
evening. Some storms will be severe with locally heavy rain,
damaging wind, and possibly some hail. Isolated tornadoes are
possible with stronger storms or as part of a line of storms that
may form this evening.

The expected heavy rain, combined with recent heavy rain, has led
to a Flash Flood Watch for the area into this evening. Thunderstorms
may produce a quick 1 to 3 inches of rain that could lead to river
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200-
Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast Minnesota
into western and central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards. While
severe weather cannot be ruled out, the higher risk appears to be
west and south of the area. Keep an eye on weather and radar just
in case.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become needed if storms get into the area.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jun 9, 11:38 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1138 AM CDT SAT JUN 9 2018

IAZ008-009-MNZ086-087-094-095-091745-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1138 AM CDT SAT JUN 9 2018

...Strong thunderstorms will impact parts of southeast Minnesota and
northeast Iowa early this afternoon...

Late this morning, new thunderstorms were forming quickly along
Interstate 35 in southern Minnesota and far northern Iowa. These
storms may continue to grow and expand to the northeast.

Winds in excess of 40 mph and nickel size hail are possible with
these storms. Stronger storms could trigger warnings so be alert.

Locations impacted include...
Rochester, Austin, Cresco, Osage, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Pine Island, Chatfield, Spring Valley,
Eyota, Rushford, Hayfield, Oronoco, Grand Meadow, St. Ansgar and
Harmony.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Watch for quick changes in visibility.

LAT...LON 4420 9304 4420 9233 4411 9232 4410 9208
      4385 9208 4384 9173 4350 9173 4350 9208
      4321 9208 4321 9302 4350 9303 4350 9305
      4356 9305
TIME...MOT...LOC 1636Z 240DEG 49KT 4342 9320

Shea
Special weather statement, Jun 9, 12:30 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT SAT JUN 9 2018

IAZ008-091800-
Mitchell-
1230 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL COUNTY...

At 1229 PM CDT, a strong thunderstorm was located over St. Ansgar, or
8 miles northwest of Osage, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Ansgar, Stacyville, Mitchell, and Meyer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4344 9302 4350 9290 4350 9260 4343 9255
      4336 9256 4331 9292 4337 9303
TIME...MOT...LOC 1729Z 243DEG 20KT 4337 9292

Shea
Local storm report, Jun 9, 1:16 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 N OSAGE               43.34N 92.81W
06/09/2018  E1.00 INCH       MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:44 PM CDTRiver Flood WarningARXFloyd23 hr
Jun 9, 11:04 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more14 hr
Jun 9, 11:38 AM CDTSpecial Weather StatementARXHoward, Mitchell67 min
Jun 9, 12:30 PM CDTSpecial Weather StatementARXMitchell30 min
Jun 9, 12:40 PM CDTSevere Thunderstorm WarningARXMitchell50 min
Jun 9, 1:00 PM CDTTornado WarningARXMitchell45 min
Jun 9, 1:10 PM CDTSevere Thunderstorm WarningARXHoward65 min
Jun 9, 4:04 PM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jun 9, 4:19 PM CDTTornado WarningARXFloyd41 min
Jun 9, 4:41 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd79 min
Jun 9, 5:49 PM CDTFlash Flood WarningARXHoward, Winneshiek3 hr
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningARXFayette83 min
Jun 9, 6:20 PM CDTSevere Thunderstorm WarningARXWinneshiek55 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningARXAllamakee45 min
Jun 9, 6:58 PM CDTAreal Flood WarningARXFloyd, Mitchell6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.